Texas, 2018Damaging Wind in Texas, February 25, 2018
February 25, 2018 · NWS HGX · 1 event in 1 county or zone
A thunderstorm passed across the southwestern forecast area and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm passed across the southwestern forecast area and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 24, 11:43 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Feb 24, 11:43 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1143 PM CST Sat Feb 24 2018
.AVIATION [06Z TAF Issuance]...
Main concern going forward through 12z Sunday will be the
progression of the front and any TSRA. Short range models are in
better agreement but also show quite a bit more precip. It looks
like 2 rounds of convection. One round should be with the front
which has kicked off some TSRA from Brenham to south of Huntsville
along the front. Front may initiate new convection so will keep
with TSRA in Houston TAFs until 10Z then change over the showers.
Front should push towards the coast and stall while being the
focus for more showers/storms. Jet streak in the upper level flow
should start to spread large scale lift over the region after 06Z
and seeing some evidence of this with TSRA forming near KVCT SW of
KSGR/KHOU/KIAH. That activity should spread over the Houston area
around 08-10Z Sunday. Jet stream should increase and likely
continue to keep elevated showers/storms going through much of the
day. Looks like it should exit the area later this afternoon and
see a decrease in activity. TAFs keep similar timing with ceilings
coming up a bit during the day but likely decrease Sunday evening
once more. With precip expected, fog is not expected to be an
issue other than restricted visibility due to stronger showers.
Overpeck
&&
.PREV DISCUSSION /Issued 1017 PM CST Sat Feb 24 2018/...
Looking at the latest hi-res model trends, looks like we still have
the potential for some pockets of heavy rainfall tonight and into
tomorrow. Latest HRRR run really fires up the convection along
the front tonight, right about the time it arrives in the Houston
metro area with isolated run totals of around 5 inches. That being
said, it has been a touch overdone so far this evening, and we're
not totally on board with this solution panning out. Looking at
the AMDAR soundings, it looks like we still may have a weak cap in
place, however, a shortwave approaching from the SW could help
overcome this. This is likely what the short-term guidance is
picking up on as many of them show a blossoming of convection
along the front later tonight and into early Sunday morning. Some
models are showing a break during the day Sunday followed by
another blossoming of convection during the afternoon/evening as
another shortwave arrives. All in all, isolated pockets of heavy
rainfall will be possible, but the location and amounts depend
largely on where the boundary is located when the shortwave(s)
arrive. 11
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 77 57 62 50 72 / 60 20 10 10 70
Houston (IAH) 79 61 63 55 74 / 80 30 10 10 60
Galveston (GLS) 79 66 67 61 71 / 60 50 20 10 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
NEAR TERM...11
AVIATION...Overpeck
Hazardous weather outlook, Feb 24, 5:25 AM CST, 20 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
525 AM CST Sat Feb 24 2018
TXZ163-164-176>179-195>200-210>214-226-227-235>238-251130-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
525 AM CST Sat Feb 24 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Isolated strong storms are a possible generally north of a
Brenham to Livingston line late this afternoon and evening as a
front moves into the area. Strong winds gusts and small hail would
be the primary threat. Additional shower and thunderstorm
development is expected near the coast overnight as this boundary
stalls. Localized heavy rainfall in a short period of time where
any training stronger cells develop. The primary threat would be
minor street flooding. Otherwise, patchy sea fog will reduce
visibilities at times.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Rain and embedded storms will expand inland during the day Sunday.
Training cells remain a possibility and we will continue to monitory
the possibility for localized heavy rain where any training occurs.
Periods of sea fog, dense at times will continue near the coast
through Saturday night. Otherwise, patchy sea fog will reduce
visibilities at times Sunday, and again Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ330-335-350-355-370-375-251130-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
525 AM CST Sat Feb 24 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Patchy of sea fog near the coast and bays will continue. Visibility
will be reduced below 1 mile at times.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Outside of scattered to numerous showers and thunderstorms, periods
of sea fog will be possible Sunday. A break in the fog is expected
Sunday night and Monday, but looks like a possibility once again
starting Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Wharton
- When
- February 25, 1:45 AM CST to 1:48 AM CST
- Where
- Wharton County, 0.17 mi S of Lane City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.218, -96.030
Thunderstorm wind gusts blew down some fencing around the town of Lane City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Hail in California, February 25 to 28, 2018$100,000 · 0.5 in hail · 6 events
- Dense Fog in Maryland, February 25 to 26, 201813 events
- Hail and Damaging Winds in Texas, February 25, 20181.75 in hail · 13 events
- Rip Current in Florida, February 25, 20181 injured · 1 event
- Dense Fog in Virginia, February 25 to 26, 20188 events
- Heavy Snow in California, February 25 to 27, 20187 events
- High Wind in Montana, February 25, 201855 kt wind · 5 events
- Heavy Snow in Idaho, February 25 to 26, 20184 events
- Damaging Winds in Alabama, February 25, 2018$1,000 · 52 kt wind · 3 events
- High Wind in Wyoming, February 25 to 26, 201883 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 25, 20183 events
- Damaging Winds in Kentucky, February 25, 201851 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738743.